Thunderstorm Wind, Jewell
- When
- August 8, 4:20 PM CST
- Where
- Jewell County, 2 mi NE of Webber
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.950, -98.000
A gentleman returning home from summer vacation in Connecticut, encountered a severe thunderstorm upon his arrival at his house. He recorded a 63 mph wind gust and 17 minutes later one inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A gentleman returning home from summer vacation in Connecticut, encountered a severe thunderstorm upon his arrival at his house. He recorded a 63 mph wind gust and 17 minutes later one inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 8, 12:15 PM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 115 PM CDT SUN AUG 8 2004 .DISCUSSION...MAIN CONCERNS OF THE FORECAST WILL BE THUNDERSTORMS EARLY THIS EVENING...POTENTIAL RAIN EVENT TUESDAY...AND TEMPERATURES THROUGHOUT THE PERIOD. LATEST SURFACE ANALYSIS HAD FRONT FROM NORTHEAST NEBRASKA INTO NORTHWEST KANSAS. SURFACE BASED CAPE VALUES OF 2000 TO 2500 J/KG WERE AHEAD OF THE FRONT. WATER VAPOR SATELLITE IMAGERY SHOWED A VERY STRONG UPPER LEVEL LOW ALONG THE NORTH DAKOTA/CANADIAN BORDER MOVING TO THE EAST...ALSO NOTED WAS A BIT OF DRYING ON THE SOUTHWEST SIDE WHICH CORRESPONDED WELL WITH A JET MAX IN THE 12Z UPPER AIR CHARTS AT 500 MB AND 300MB. UPPER LEVEL RIDGE WAS SEEN BUILDING ALONG THE WEST COAST...AS LARGE UPPER LEVEL LOW IN THE NORTHERN PACIFIC SLOWLY RETROGRADED TO THE WEST. MODERATELY UNSTABLE CONDITIONS AND VEERING LOW LEVEL WIND FIELD WILL ALLOW THUNDERSTORMS TO ORGANIZE THIS AFTERNOON INTO EARLY EVENING. THUNDERSTORMS...AND MAY BECOME SEVERE ESPECIALLY IN FAR SOUTHERN NEBRASKA AND NORTHERN KANSAS. THE FRONT WILL CONTINUE TO PUSH SOUTH THIS EVENING...AND STALL OUT ACROSS KANSAS. UPPER LEVEL FLOW IS EXPECTED TO BECOME INCREASINGLY NORTHERLY TUESDAY AND WEDNESDAY AS A LARGE TROUGH IS CARVED OUT OVER THE MIDWEST. MODERATE ISENTROPIC LIFT SEEN ON THE 310K AND 315K SURFACES LATE MONDAY NIGHT INTO TUESDAY. EXTENSIVE CLOUDS AND PRECIPITATION TUESDAY WILL LEAD TO HIGH TEMPERATURES CLOSE TO THE RECORD MINIMUM MAXIMUMS FOR THE DATE. THE NORTHERLY FLOW WILL KEEP TEMPERATURES BELOW TO MUCH BELOW NORMAL FOR WEDNESDAY AND THURSDAY...AND THERE WILL BE A SLOW MODERATION TO THE TEMPERATURES AT THE END OF THE WEEK. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && NELSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 200 PM CDT SUN AUG 8 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 200 PM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT MOVING THROUGH SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS WILL BE THE FOCUS OF THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON MOSTLY SOUTH OF A LINE FROM GENEVA TO CAMBRIDGE. THE PRIMARY HAZARDS WILL BE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF SHOWERS FOR TUESDAY AND TUESDAY EVENING. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) JCB
The Grand Island radar (KUEX), 56 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413209, 5413269.